ISSN 1941-5923

Logo



DRESS Syndrome Caused by Cross-reactivity Between Vancomycin and Subsequent Teicoplanin Administration: A Case Report

Daisuke Miyazu, Nobuhiro Kodama, Daiki Yamashita, Hirokazu Tanaka, Sachiko Inoue, Osamu Imakyure, Masaaki Hirakawa, Hideki Shuto, Yasufumi Kataoka

(Department of Pharmaceutical Care and Health Sciences, Faculty of Pharmaceutical Sciences, Fukuoka University, Fukuoka, Japan)

Am J Case Rep 2016; 17:625-631

DOI: 10.12659/AJCR.899149

Published: 2016-08-30


BACKGROUND: Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome is a potentially life-threatening syndrome comprising severe skin eruption, fever, eosinophilia, lymphadenopathy, and involvement of internal organs. Here, we describe a case of DRESS syndrome caused by cross-reactivity between vancomycin and subsequent teicoplanin administration.
CASE REPORT: A 79-year-old male was admitted to our hospital for the treatment of injuries incurred in a traffic accident. Eosinophilia and lung dysfunction appeared after vancomycin administration. These symptoms were improved temporarily by withdrawal of vancomycin and administration of corticosteroid, but exacerbated by subsequent teicoplanin administration. These symptoms disappeared after discontinuation of teicoplanin. Based on comprehensive assessment of the overall clinical course, we judged that DRESS syndrome was induced by cross-reactivity between vancomycin and subsequent teicoplanin administration. Using the European Registry of Severe Cutaneous Adverse Reactions (RegiSCAR) scoring system, we categorized DRESS syndrome related to vancomycin and teicoplanin as “probable.” We describe, for the first time, DRESS syndrome (defined using the RegiSCAR scoring system) caused by cross-reactivity between vancomycin and subsequent teicoplanin administration.
CONCLUSIONS: Clinicians should be aware that DRESS syndrome can be induced by cross-reactivity between vancomycin and teicoplanin.

Keywords: Drug Hypersensitivity Syndrome, Lung Diseases, Interstitial, Teicoplanin, Vancomycin



Back